CSN Login
Members Online: 14

tamoxifen and your period :)

reece
Posts: 20
Joined: Apr 2003

Hello
I started tamoxifen about a month ago. so far so good. i have not had any side effects.
I also am 38 years old and my period stopped during chemo - I have not had one since October - which was just fine with me. UNTIL Monday, I started spotting and having cramps - the usual menstrual kind. Then the past 2 days have been pretty heavy. I am so freaking disappointed. I was so glad not to have my period anymore - not to have to deal with it. I know alot of women don't feel this way, but I'm done having babies, and I wasn't having the menopausal symptoms, so I was pretty darn happy - treatments are over and no periods..... so - i guess i'll get to my question, instead of just ranting! -
what are your experiences with your period on tamoxifen? If I have this period, can I exprect it to be like this each month? Or is there a ray of hope that I might not have another? Is there anything I can do to not have one so heavy?
Also, if I haven't had side effects yet, is that a pretty good indication that I won't have any? I know the answers to these questions are probably different for everyone, and I will likely just have to see what the future holds, but, I'd still like to see what the majority of women have experienced.

thanks!
Connie

llange's picture
llange
Posts: 54
Joined: Dec 2001

Hi Reece,
I too am 38 and I started on Tamoxifen in Sept. My periods started out about regular intervals and regular flow, but gradually I'm having them less frequently (about every 5-6 weeks) and they are short (3 days). I haven't had any side effects either, which I understand happens to about 50% of women on it. Hope this helps.
Lisa

reece
Posts: 20
Joined: Apr 2003

Hi Lisa
Thanks so much for that little ray of hope. That's exactly what I needed to hear-that, perhaps, this is not indicative of what's to come and maybe I will have them less frequently. I guess I'm bummed because I'm supposed to go to the beach in about 3 weeks, and I don't want to have a period this heavy while I'm there!!

badger
Posts: 23
Joined: Apr 2003

Connie - this may not apply to you, and I don't want to alarm you uneccesarily, but I think that women taking tamoxifen should be aware of my story - I was put on Tamoxifen as a cancer preventative two and a half years ago (after being diagnosed with atypical ductal hyperplasia). I also had regular six month check-ups. During the last checkup, the doctor discovered a lump which proved to be malignant. The cancer had spread to 23 lymph nodes, my liver and spine (stage 3) within a six-month period. The cancer was estrogen positive, which is hard to understand as tamoxifen was supposed to be an estrogen prohibiter. The opinion of my doctors is that it was the tamoxifen which triggered the cancer, although there is no real proof of this. To respond to your query, I didn't have any side effects (other than cancer!) from the drug. As I was 60 when the cancer was diagnosed, I can't answer your period question. Good luck to you. Judith

reece
Posts: 20
Joined: Apr 2003

Hi Badger
Thanks for the info - Did you have bleeding which led to the findings? I do understand that it puts me at higher risk for uterine cancer, and it looks like it doesn't always work on breast cancer.

cruf
Posts: 931
Joined: Oct 2000

Hi! I've been on Tamoxifen since Oct. 2000. I had 1 period then totally stopped! I'm very happy ! The only side effects I'm having is hot flashes and night sweats! They have been pretty consistent . I've tried to take Effexor as well as Neurontin but had to stop them because of bad side effects(that they said are pretty unusual! Lucky me!) The other side effects are pretty rare. I do go to the GYN every 6 mos for an internal ultrasound to monitor for uterine cancer. I also get a mammo and ultrasound yearly. The tamoxifen has made my breast more dense so the US can see what the Mammo. can't. Good luck. I'm sure everything will be fine. If you're concerned about your period, check with your MD. HUGS!! Cathy

Marymomof3
Posts: 24
Joined: Apr 2003

I'm 42 and also started on Tamoxifen about a month ago. My periods stopped after my second treatment of A/C in January and haven't returned so far. I've read that tamoxifen can increase your fertility, so I wonder if I still need to use birth control. My doctor's not sure if my periods will return. But I'm like you - I hope they're gone for good.

reece
Posts: 20
Joined: Apr 2003

Mar
When was your chemo over? I had Taxotere/Adriamycin/Cytoxan and finished in on Dec 30. I stopped having periods after my 2nd treatment. Now, as you read, they are back. Anyway, my doctor advised me that I would need to use birth control regardless. It's just too risky. I have found abstinence to be a good method! LOL only kidding

reece

Marymomof3
Posts: 24
Joined: Apr 2003

Hi Reese,
I had 4 treatments of Adriamycin/Cytoxan and finished Jan 20. My tumor was small 0.6 cm so my doctor assured me it would NOT be found in my lymph nodes (it turns out I had 1 positive node and needed chemo). Bummer. Hope you have fun at the beach. I could use a vacation myself.
Goodluck, Mary

miraclemom's picture
miraclemom
Posts: 42
Joined: Jan 2003

hi there,Im 39 and just finished chemo a year ago this coming july and started taking tamoxifen because my breast cancer is hormone fed and was told that it was to prevent cancer from returning in my other breast.When I was first put on this drug I asked my doctor if I could just have a hysterectomy instead of taking the tamoxifen but he said that the tamoxifen does the same thing a hysterectomy would so why go through another surgery when it wasnt necessary.Well this past Feburuay my periods returned-hadnt had one in almost a year (happy) The problem was I started bleeding with lots of pain which ended up with me in the hospital and guess what there was a tumor in my urtuis they didnt know about so with this drug it can cause what they call a flare-the tumor had grown to the point wher it was causing me to almost bleed to death.I dont want to scare you but just be aware that it can trigger other medical problems.Im back on the tamoxifen which im not happy about and im checking into other drugs.The hot flashes are bad also with the tamoxifen but right now Im putting faith in my doctors.Good luck!!!!

newboobs's picture
newboobs
Posts: 127
Joined: Apr 2003

Isn't it funny what we all wish for?? I was diagnosed at 38 in 10/01, had mastectomy, AC chemo, node negative, reconstruction. My dr. gave me lupron shots to help preserve my fertility during chemo -- since we were finally about to start our family when I found the lump! Talk about a change in the 5 year life plan! Started TAM right after chemo ended. I have some hot flashes, but that's about it. My period came back about 6 mos. after chemo ended. My dr. is giving me the lupron shots 1x/month to keep my period away until my 2 year anniv. Then it should come back and I'll have to decide whether to take 3 more years of TAM, or I can go off of it, have a baby (hopefully) and then go back on it for rest of time. Hope this helps. I'm afraid to go off of the TAM and get pregnant because I was ER and PER+. Anybody had an experience with this?

heavenlee's picture
heavenlee
Posts: 113
Joined: Apr 2002

Hi Connie,
I have been on Tamoxifen for about 3 months now and it kick started my periods. I didn't have a period for a long time (I was pregnant, went on chemo) and both of those things were factors in me not getting a period..but..I believe the Tamoxifen started them. My first period was so gosh darn heavy you would think I would have bled to death...then..I had another one on schedule..but then I had one just 2 weeks later and that freaked me out. My docs say it's maybe due to the Tamoxifen..or the chemo and they say it should space out normally again. All my periods so far have been very heavy but no cramping. I was disappointed in getting periods again also...I am only 30 and was hoping NOT getting them would be a sign that we were done having children. Oh well, not sure if I helped you at all but if there is anything I can do or if you just want to talk..let me know..email me..
ahaney@elp.rr.com
Take care..
Angel

karbear
Posts: 166
Joined: Aug 2001

I also stopped periods second round of chemo and then I went on Tamox, after three months on tamoxifen I had a period and the doctor wanted me to go on Lupron shots, so every three months for five years I will take this along with Tamoxifen. No periods since,,yee haaaa...I am 39 and this doesn't bother me a bit. Whatever my oncologist thinks will help keep cancer away...I'm willing to do..it will be two years June 13 since my original surgery and I am still fighting insurance company to have my last reconstruction next week,,its totally ridiculous!! Insurance companies are the worst!!!This isn't the first incidence we have had with them, I shouldn't have to fight over this stuff with them...also I tamoxifen I have gained 20 pounds ,,,arghhhhhh!!! Its driving me crazy ,can't lose it, I am not a big eater at all, I actually drive everyone nuts cause I eat so little so I know thats not the problem. I was diagnosed with Fibromyalgia since the cancer stuff and its been rough. But I am in remission and happy to be alive!!! Bless all of you, karin

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network